South Dakota, 2009

Damaging Wind in South Dakota, May 7, 2009

May 7, 2009 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced a 59 mph wind gust at the Philip Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced a 59 mph wind gust at the Philip Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 5:35 PM MST, 6 hours 57 minutes earlier.

Area forecast discussion, May 6, 5:35 PM MST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT WED MAY 6 2009

.UPDATE...THE FORECAST IS ON TRACK AND NO MAJOR UPDATES WERE MADE.
THE MAIN ADJUSTMENT WAS TO CHANGE FROM PROBABILITY TO CATEGORICAL
WORDING AS SHOWERS ARE ALREADY SPREADING ACROSS NERN WY AND WRN SD.
THE 00Z KUNR SOUNDING HAD 88 J/KG OF MUCAPE...SO THERE STILL IS A
CHANCE OF ISOLATED THUNDER. WATER VAPOR AND RADAR IMAGES INDICATE
PRECIP SHOULD BE ON THE UPTICK OVER THE NEXT SEVERAL HOURS.

PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LOW JUST
NORTH OF NORTH DAKOTA DRIFTING EASTWARD WITH NEAR ZONAL FLOW TO THE
SOUTH ACROSS THE REGION. ALSO EVIDENT ARE SEVERAL SHORTWAVES NOW
ENTERING WESTERN WYOMING AND APPROACHING THE AREA. THIS FORCING WILL
BRING A CHANCE OF SHOWERS TO THE CWA TONIGHT. FORECAST SOUNDINGS
SHOW MUCAPE VALUES ON THE WEAK SIDE...SO COULD ALSO SEE ISOLATED
THUNDERSTORMS DEVELOP TONIGHT. SEVERE WEATHER IS NOT EXPECTED GIVEN
THE WEAK INSTABILITY.

ZONAL FLOW WILL CONTINUE THURSDAY WITH HIGHS NEAR TO SLIGHTLY ABOVE
AVERAGE. SHORTWAVES WILL CONTINUE TO CROSS THE REGION KEEPING A
CHANCE OF SHOWERS/STORMS ACROSS MUCH OF THE AREA. CLOUDS AND THE
CHANCE FOR PRECIP WILL INCREASE LATE THURSDAY INTO THURSDAY NIGHT AS
A STRONGER SHORTWAVE DROPS FROM CANADA AND CROSSES EASTERN MONTANA.
A COLD FRONT WILL ALSO CROSS THE AREA WITH COOLER AIR SPILLING INTO
THE REGION FRIDAY...LIMITING HIGHS TO THE 50S ACROSS MOST LOCATIONS.
CYCLONIC FLOW AND COOL AIR ALOFT WILL KEEP STEEP LAPSE RATES ACROSS
THE AREA WITH SHOWERS AND THUNDERSTORMS CONTINUING. WEAK UPPER LEVEL
RIDGING IS EXPECTED TO BUILD IN FRIDAY NIGHT WITH PRECIP DECREASING
INTO THE EARLY MORNING HOURS.

EXTENDED...AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE
EXTENDED PERIOD AS ZONAL FLOW REMAINS OVER THE NORTHERN PLAINS. A
SERIES OF SHORTWAVES WILL CROSS THE AREA DURING THIS TIME...
PRODUCING RAIN SHOWERS AND THUNDERSTORMS. EXACT TIMING FOR THESE
SHORTWAVES REMAINS UNCERTAIN THIS FAR OUT...SO WILL KEEP
BROADBRUSHED POPS EACH PERIOD. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY ABOVE SEASONAL AVERAGES.

&&

.AVIATION...MAINLY VFR CONDITIONS WILL CONTINUE THROUGH THURSDAY
MORNING. ISOLATED TO SCATTERED SHOWERS CAN BE EXPECTED AGAIN
TONIGHT...WITH A FEW THUNDERSTORMS POSSIBLE IN THE EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS/CALDERON/ST
Hazardous weather outlook, May 6, 2:35 AM MST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
335 AM MDT WED MAY 6 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
335 AM MDT (435 AM CDT) WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE CROSSING THE AREA WILL CREATE A CHANCE OF
THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER
VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH TUESDAY. WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
May 7, 12:32 AM MST
Where
Haakon County, (Php)philip Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163635.